Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS New Orleans, LA

April 8, 2021Jefferson Parish, Plaquemines Parish, Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Apr 8, 2021, 5:14 AM CDT for Jefferson Parish, Plaquemines Parish, Terrebonne Parish, Louisiana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2021, 5:14 AM CDT (10:14 UTC)
Expired
Apr 8, 2021, 6:15 AM CDT
In force
61 min
Issued by
NWS New Orleans, LA

Counties Jefferson Parish, LA, Plaquemines Parish, LA, Terrebonne Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1186 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1186 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

980 
WWUS84 KLIX 081014
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
514 AM CDT Thu Apr 8 2021

LAZ066>069-081115-
Lower Terrebonne-Lower Plaquemines-Lower Jefferson-Lower Lafourche-
514 AM CDT Thu Apr 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
TERREBONNE...SOUTHEASTERN LAFOURCHE...SOUTHEASTERN JEFFERSON AND
CENTRAL PLAQUEMINES PARISHES...

At 513 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles northeast of Port Sulphur to
Dulac. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Galliano, Port Sulphur, Cut Off, Golden Meadow, Boothville-venice,
Boothville, Chauvin, Empire, Dulac, Buras, Port Fourchon,
Buras-triumph, Venice, Pointe A La Hache, Leeville, Cocodrie,
Montegut, Boothville Asos, Tambour Bay Buoy and Lumcon Center Buoy.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2935 9043 2911 9071 2939 9089 2964 8966
      2963 8963 2961 8973 2940 8952 2940 8957
      2939 8956 2925 8912 2917 8945 2933 8964
      2930 8990 2948 8984 2948 8985 2942 8994
      2949 8989 2949 8990 2910 9018
TIME...MOT...LOC 1013Z 289DEG 35KT 2961 8959 2939 9073 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Apr 8, 4:30 AM CDT, 44 minutes earlier.

Area forecast discussion, Apr 8, 4:30 AM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
430 AM CDT Thu Apr 8 2021

.SHORT TERM (Today through Saturday)...

Main focus currently is a broken line of showers and
thunderstorms which continues to move across the area this
morning. The line prompted several severe thunderstorm warnings
and a few tornado warnings issued as well. Line will continue over
the next hour or two across the metro New Orleans area and the
Mississippi coastal counties. Rainfall rates are becoming a
concern as well and are being handled with warnings as needed.

After the line moves through the area later this morning we will
get a bit of a reprieve before the next system approaches the area
by late Friday and into Saturday. Another round of severe weather
will be possible with the area outlooked from marginal near the
coast to enhanced in the northern part of the forecast area,
generally in the southwest Mississippi counties. The main threats
with these storms currently look to be primarily damaging straight
line winds, but large hail and a few tornadoes are certainly
possible as well. Heavy rainfall will also be a possibility over
the area, although the placement of the heaviest rainfall is
still somewhat uncertain. In summary, all modes of severe weather
and flooding will be possible.

.LONG TERM (Sunday through Wednesday)...

Going into Sunday we will see improving conditions following an
active Saturday, with weak high pressure building in from the
northwest. We transition into a quasi-zonal flow going into next
week, with a few weak impulses possibly producing some light
showers across the area but remaining on the mild side. Some
indications of a mid-week cold front with a reinforcing shot of
slightly cooler air to follow, but ridging will build back by late
week which will quickly reintroduce very warm temperatures with
continued dry conditions. KLG

&&

.AVIATION...

Have timed approximate arrival times of impacts to area TAF sites
per latest short-range guidance and observed trends which brings
this line across the region generally from after midnight for far
western areas, racing east to the MS coastline by 10-11Z. Expect a
broken line of thunderstorms to temporarily reduce flight
categories with gusty, erratic downdraft winds the main threat, as
well as periods of reduced VIS from heavy rain. This activity
will exit to the east after 12Z with only a few isolated SHRA
remaining across coastal SE LA and coastal MS, with improving
conditions/VFR flight categories expected thereafter into the day
on Thursday. KLG

&&

.MARINE...

Winds look to be easing below small craft exercise caution
criteria, once the shower and thunderstorm activity passes through
the coastal waters this morning. Therefore, opted not to extend
the exercise caution wording as winds should stay in the 10-15
knot range today. As the next system approaches the area tomorrow
and into Saturday, winds will increase again and headlines will
likely be needed again.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  83  64  83  66 /   0  10  50  80
BTR  84  67  85  68 /   0  20  30  70
ASD  83  67  83  67 /  20  30  50  70
MSY  83  69  83  70 /  20  20  40  60
GPT  80  67  78  68 /  40  30  50  70
PQL  79  65  79  65 /  70  40  60  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Apr 8, 2:54 AM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service New Orleans LA
254 AM CDT Thu Apr 8 2021

LAZ057>061-063-064-069-070-077-078-080900-
Lower Plaquemines-Western Orleans-Upper St. Bernard-St.
Charles-Eastern Orleans-Lower St. Bernard-St. John The Baptist-St.
James-Upper Plaquemines-Upper Lafourche-Upper Jefferson-
254 AM CDT Thu Apr 8 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. JOHN THE
BAPTIST...SOUTHEASTERN ST. JAMES...NORTHWESTERN ST. BERNARD...ST.
CHARLES...ORLEANS...NORTH CENTRAL LAFOURCHE...NORTHWESTERN JEFFERSON
AND NORTHWESTERN PLAQUEMINES PARISHES...

At 254 AM CDT, a strong thunderstorm was located near Wallace, or 8
miles southwest of Reserve, moving east at 50 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
New Orleans, Reserve, Metairie, Hahnville, Laplace, Marrero,
Chalmette, Avondale, Harvey, East New Orleans, Timberlane, Belle
Chasse, Jefferson, Gretna, Harahan, Westwego, Gramercy, Lutcher,
Montz and Ama.

LAT...LON 2983 9071 3009 9072 3011 9042 3006 9037
      3002 9011 3003 9003 3006 9003 3004 9000
      3013 8989 3010 8981 3014 8976 3014 8972
      3002 8973 3004 8982 3000 8985 2994 8982
      2995 8973 2992 8975 2990 8973 2974 8974
TIME...MOT...LOC 0754Z 266DEG 42KT 2996 9062
Special weather statement, Apr 8, 3:13 AM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
313 AM CDT Thu Apr 8 2021

LAZ075-076-MSZ077-080-081-080915-
Southeast St. Tammany-Northwest St. Tammany-Harrison-Hancock-Pearl
River-
313 AM CDT Thu Apr 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
TAMMANY PARISH...CENTRAL HARRISON...HANCOCK AND SOUTH CENTRAL PEARL
RIVER COUNTIES...

At 313 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Picayune to near Pearlington to 6
miles northwest of Lake Catherine. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Gulfport, Biloxi, Slidell, Long Beach, Picayune, Bay St. Louis,
Waveland, Diamondhead, St. Martin, D'iberville, Pearl River, Kiln,
Pearlington, Lyman, Shoreline Park, Stennis Space Center and Gulfport
Airport.

LAT...LON 3038 8907 3030 8927 3036 8928 3037 8935
      3034 8938 3032 8932 3025 8942 3018 8945
      3015 8958 3016 8962 3017 8958 3017 8972
      3022 8983 3028 8976 3053 8980 3055 8889
      3043 8888 3042 8901 3039 8886
TIME...MOT...LOC 0813Z 273DEG 36KT 3046 8971 3028 8968 3018 8980
Local storm report, Apr 8, 4:14 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
414 AM CDT THU APR 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 AM     FLASH FLOOD      1 N KENNER              29.99N 90.25W
04/08/2021                   JEFFERSON          LA   EMERGENCY MNGR

            KENNER EMERGENCY MANAGEMENT RELAYED A REPORT FROM POLICE
            THAT THE INTERSECTION OF CHATEAU AND VINTAGE WAS
            IMPASSABLE BY AN SUV.

&&

MEFFERSO
Special weather statement, Apr 8, 4:15 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service New Orleans LA
415 AM CDT Thu Apr 8 2021

LAZ059>061-063>070-077-MSZ082-081015-
Lower Terrebonne-St. Charles-Upper Terrebonne-Lower Jefferson-Lower
St. Bernard-Lower Plaquemines-Western Orleans-Upper St. Bernard-Lower
Lafourche-Upper Plaquemines-Upper Lafourche-Upper Jefferson-Jackson-
415 AM CDT Thu Apr 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. BERNARD...SOUTHERN
ST. CHARLES...NORTHEASTERN TERREBONNE...CENTRAL LAFOURCHE...
JEFFERSON...NORTHWESTERN PLAQUEMINES PARISHES IN SOUTHEASTERN
LOUISIANA AND SOUTHEASTERN JACKSON COUNTIES...

At 415 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Long Beach to 8
miles northeast of Shell Beach to near Gray. Movement was east at 65
mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Houma, Cut Off, Galliano, Larose, Timberlane, Belle Chasse, Harvey,
Marrero, Port Sulphur, Lockport, Jean Lafitte, Mathews, Chauvin,
Poydras, Myrtle Grove, Raceland, Pointe A La Hache, Estelle, Montegut
and Bayou Cane.

LAT...LON 3002 8945 2989 8923 2976 8927 2964 8947
      2966 8945 2976 8963 2975 8965 2963 8949
      2961 8973 2956 8971 2954 8968 2937 9075
      2969 9102 2995 8971 2991 8974
TIME...MOT...LOC 0915Z 263DEG 55KT 3030 8905 2994 8956 2964 9080
Local storm report, Apr 8, 4:34 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
434 AM CDT THU APR 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 AM     FLASH FLOOD      5 NNW AVONDALE          29.97N 90.23W
04/08/2021                   JEFFERSON          LA   FIRE DEPT/RESCUE

            SOUTHEAST SEARCH AND RESCUE REPORTED WATER OVER 2 FEET
            DEEP ON SOFIA STREET IN RIVER RIDGE.

&&

MEFFERSO
Special weather statement, Apr 8, 5:14 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
514 AM CDT Thu Apr 8 2021

LAZ066>069-081115-
Lower Terrebonne-Lower Plaquemines-Lower Jefferson-Lower Lafourche-
514 AM CDT Thu Apr 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
TERREBONNE...SOUTHEASTERN LAFOURCHE...SOUTHEASTERN JEFFERSON AND
CENTRAL PLAQUEMINES PARISHES...

At 513 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles northeast of Port Sulphur to
Dulac. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Galliano, Port Sulphur, Cut Off, Golden Meadow, Boothville-venice,
Boothville, Chauvin, Empire, Dulac, Buras, Port Fourchon,
Buras-triumph, Venice, Pointe A La Hache, Leeville, Cocodrie,
Montegut, Boothville Asos, Tambour Bay Buoy and Lumcon Center Buoy.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2935 9043 2911 9071 2939 9089 2964 8966
      2963 8963 2961 8973 2940 8952 2940 8957
      2939 8956 2925 8912 2917 8945 2933 8964
      2930 8990 2948 8984 2948 8985 2942 8994
      2949 8989 2949 8990 2910 9018
TIME...MOT...LOC 1013Z 289DEG 35KT 2961 8959 2939 9073

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 9:42 PM CDTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana78 min
Apr 7, 10:22 PM CDTTornado WarningLIXWest Feliciana53 min
Apr 7, 10:50 PM CDTSevere Thunderstorm WarningLIXEast Feliciana, West Feliciana70 min
Apr 8, 12:08 AM CDTSevere Thunderstorm WarningLIXEast Feliciana, Saint Helena67 min
Apr 8, 12:25 AM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Pointe Coupee, Saint Helena, West Baton Rouge, West Feliciana34 min
Apr 8, 12:39 AM CDTSevere Thunderstorm WarningLIXSaint Helena, Tangipahoa, Washington66 min
Apr 8, 1:05 AM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa, Washington55 min
Apr 8, 1:12 AM CDTTornado WarningLIXTangipahoa, Washington33 min
Apr 8, 1:20 AM CDTTornado WarningLIXLivingston, Saint Helena25 min
Apr 8, 1:51 AM CDTSevere Thunderstorm WarningLIXLivingston, Saint John the Baptist, Tangipahoa39 min
Apr 8, 2:00 AM CDTSpecial Marine WarningLIX30 min
Apr 8, 2:04 AM CDTSpecial Weather StatementLIXSaint Tammany56 min
Apr 8, 2:14 AM CDTSpecial Marine WarningLIX61 min
Apr 8, 2:24 AM CDTSevere Thunderstorm WarningLIXSaint Tammany51 min
Apr 8, 2:30 AM CDTTornado WarningLIXSaint Tammany30 min
Apr 8, 2:54 AM CDTSpecial Weather StatementLIXOrleans, Saint Charles66 min
Apr 8, 2:56 AM CDTTornado WarningLIXSaint Tammany34 min
Apr 8, 3:03 AM CDTTornado WarningLIXSaint Charles, Saint John the Baptist14 min
Apr 8, 3:28 AM CDTSpecial Marine WarningLIX62 min
Apr 8, 3:42 AM CDTFlash Flood WarningLIXJefferson, Orleans, Saint Charles5 hr
Apr 8, 4:00 AM CDTTornado WarningLIXJefferson12 min
Apr 8, 4:15 AM CDTSpecial Weather StatementLIXJefferson, Lafourche60 min
Apr 8, 4:22 AM CDTTornado WarningLIXJefferson23 min
Apr 8, 4:31 AM CDTSpecial Marine WarningLIX89 min
Apr 8, 5:19 AM CDTSpecial Marine WarningLIX56 min
Apr 8, 5:45 AM CDTSpecial Marine WarningLIX2 hr
Apr 8, 6:11 AM CDTSevere Thunderstorm WarningLIXPlaquemines34 min
Apr 8, 6:15 AM CDTSpecial Marine WarningLIX2 hr
Apr 8, 7:42 AM CDTSpecial Marine WarningLIX63 min
Apr 8, 9:55 AM CDTRiver Flood WarningLIXTangipahoa12 days
Apr 8, 9:58 AM CDTRiver Flood WarningLIXSaint Tammany4 days
Apr 8, 10:10 AM CDTRiver Flood WarningLIXAscension12 days
Apr 7, 11:12 PM CDTTornado WarningLIXWilkinson28 min
Apr 8, 3:13 AM CDTSpecial Weather StatementLIXHancock, Harrison62 min
Apr 8, 3:24 AM CDTTornado WarningLIXHancock36 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.